Kansas, 2001

Hail and Damaging Wind in Kansas, April 14, 2001

April 14, 2001 · NWS TOP · 5 events in 5 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 14, 3:18 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 14, 3:18 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT APR 14 2001

SEVERE WEATHER LIMITING DISCUSSION.

STRONG OVERRUNING OF SURFACE BOUNDARY AND UNSTABLE AIR IN PLACE HAS LEAD
TO SCATTERED SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE
70...AND EAST OF HIGHWAY 75 SO FAR THIS AFTERNOON.  MAINLY HAIL BEING
REPORTED.

UPPER WAVE EJECTING ACROSS CWA DURING THE EVENING WITH MODELS
SHOWING LIFT GENERALLY EAST OF CWA BY AROUND MIDNIGHT.  WILL KEEP
THE SCATTERED STORMS GOING UNTIL THAT TIME...GUIDANCE LOWS IN THE
MIDDLE 40S TO LOWER 50S LOOK OK.

SUNDAY...BREAK IN ACTION WITH COOLER AIR SETTLLING ACROSS CWA.  H850
MB WINDS 25 TO 35 KNOTS IN THE AM...WILL GO BREEZY WITH HIGHS 65 TO
70 MOST AREAS.

INCREASING CLOUDS SUNDAY NIGHT.  GOING MORE WITH AVN MODEL.
NORTHERN STREAM BECOMES ACTIVE AND SWEEPS ACROSS CWA MONDAY.  WILL
GO WITH SOME 30 TO 40 POPS FOR NOW AND GIVEN H850 MB TEMPS...MENTION
SOME FLURRIES POSSIBLE IN THE AM OVER THE FAR NORTHERN COUNTIES.
WILL HAVE PRECIP OVER THE NORTHCENTRAL AND FAR NORTHERNN COUNTIES
MAINLY IN THE AM.  FAVORING MORE OF A COMPROMISE ON HIGHS AND LOWS WITH
MAV/FAN.

.TOP.K..NONE

PF

In the hours before

Local storm report, Apr 14, 6:12 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    2 W BALDWIN               KS    .75 INCH HAIL
04/14/01   DOUGLAS                         55 MPH WINDS ALSO
Local storm report, Apr 14, 6:24 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    TOPEKA                    KS    1 INCH HAIL
04/14/01   SHAWNEE                         ON BURNETTS  MOUND
Local storm report, Apr 14, 6:31 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    TOPEKA                    KS    .75 INCH HAIL
04/14/01   SHAWNEE                         TOPEKA BLVD AND I70
Local storm report, Apr 14, 6:59 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    LECOMPTON                 KS    .75 INCH HAIL
04/14/01   DOUGLAS

0757 PM    WHITE CITY                KS    1 INCH HAIL
04/14/01   MORRIS
Local storm report, Apr 14, 7:02 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    3 W DOVER                 KS    .75 INCH HAIL
04/14/01   SHAWNEE

0800 PM    3 N ESKRIDGE              KS    .75 INCH HAIL
04/14/01   WABAUNSEE
Special weather statement, Apr 14, 7:08 PM CST, 1 minute before
KSZ008-009-020-021-034-150130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT SAT APR 14 2001

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR REPUBLIC...
WASHINGTON AND CLOUD COUNTIES IN NORTH CENTRAL KANSAS...
...THE TORNADO WATCH HAS BEEN CANCELED FOR OTTAWA AND CLAY COUNTIES
IN NORTH CENTRAL KANSAS...

THUNDERSTORMS HAVE MOVED OUT OF NORTH CENTRAL KANSAS AND THE THREAT
OF SEVERE WEATHER HAS ENDED TO THE WEST OF A LINE FROM MINNEAPOLIS TO
CLAY CENTER TO WASHINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
April 14, 7:09 PM CST
Where
Jefferson County, 1 mi N of Perry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -95.400

Hail, Douglas

When
April 14, 7:10 PM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -95.233

Hail, Shawnee

When
April 14, 7:10 PM CST
Where
Shawnee County, 2 mi W of Auburn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -95.850

Hail, Osage

When
April 14, 7:31 PM CST
Where
Osage County, Carbondale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -95.633

Thunderstorm Wind, Brown

When
April 14, 7:48 PM CST
Where
Brown County, 2 mi SW of Morrill
Measured
70 kt (81 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.917, -95.717

Strong winds blew down power lines and large trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240547, 5240548, 5240549, 5240550, 5240551.